+ Site Statistics
+ Search Articles
+ PDF Full Text Service
How our service works
Request PDF Full Text
+ Follow Us
Follow on Facebook
Follow on Twitter
Follow on LinkedIn
+ Subscribe to Site Feeds
Most Shared
PDF Full Text
+ Translate
+ Recently Requested

A postoperative syndrome of confusion and stupor or a central anticholinergic syndrome?



A postoperative syndrome of confusion and stupor or a central anticholinergic syndrome?



Cahiers d'Anesthesiologie 40(3): 212-213



A case is reported of a 23 year old man who sustained a central anticholinergic syndrome after undergoing upper limb surgery under regional anaesthesia and sedation with 2 mg midazolam and 75 micrograms fentanyl. The disturbances consisted of excitation and inhibition. On the 4th postoperative day, he developed progressive coma, quickly and totally reversed with 2 mg physostigmine. Chronic benzodiazepine therapy seems to be a facilitating factor of central anticholinergic syndrome. The low rate of this postoperative complication seems to proceed from failure to recognize it. Differential diagnosis and place of physostigmine therapy are discussed.

Please choose payment method:






(PDF emailed within 1 workday: $29.90)

Accession: 039098827

Download citation: RISBibTeXText

PMID: 1515962


Related references

Central anticholinergic syndrome and apnea after general anaesthesia. A rare manifestation of the central anticholinergic syndrome. Der Anaesthesist 52(7): 608-611, 2003

The central anticholinergic syndrome in the postoperative period. Annales Francaises d'Anesthesie et de Reanimation 9(3): 295-303, 1990

Postoperative Central Anticholinergic Syndrome: Is it Really that Rare?. American Surgeon 83(3): E104-E105, 2018

Central anticholinergic syndrome during postoperative period. Annales Francaises d'Anesthesie et de Reanimation 9(3): 295-304, 1990

Central anticholinergic syndrome or postoperative residual block?. European Journal of Anaesthesiology 17(7): 466-467, 2000

Development of postoperative central anticholinergic syndrome due to low-dose intravenous fentanyl. Saudi Journal of Anaesthesia 12(2): 328-331, 2018

Physostigmine and the anticholinergic syndrome. Treatment of postanesthetic delirium and stupor and certain types of poisoning. Ugeskrift for Laeger 141(5): 287-289, 1979

Fever, large eyes and confusion; the anticholinergic syndrome. Nederlands Tijdschrift Voor Geneeskunde 146(46): 2173-2176, 2002

Combined neuroleptic malignant syndrome and the central anticholinergic syndrome. Journal of Neurology, Neurosurgery, and Psychiatry 53(8): 711, 1990

Central anticholinergic syndrome or central physostigmine responsive syndrome?. European Journal of Anaesthesiology 14(6): 664-665, 1998

Anticholinergic syndrome after postoperative dimenhydrinate administration. Hno 49(12): 1026-1028, 2002

A new cause of postoperative confusion syndrome: nefopam. Annales Francaises d'Anesthesie et de Reanimation 21(6): 538-539, 2002

Etiology of initially unexplained confusion of excitability in deadly nightshade poisoning with suicidal intent. Symptoms, differential diagnosis, toxicology and physostigmine therapy of anticholinergic syndrome. Deutsche Medizinische Wochenschrift 125(45): 1361-1365, 2000

Central Anticholinergic... Syndrome?. Anesteziologiia i Reanimatologiia 60(6): 75-78, 2016

The central anticholinergic syndrome. Atencion Primaria 9(5): 278-279, 1992